Members of the second most important family of drugs used to treat rheumatoid arthritis can cause serious dermatological conditions in a quarter of patients under treatment, reveals a study published today in the journal Arthritis Research and Therapy.
Last year saw the withdrawal of frontline anti-arthritis drug Vioxx, which belongs to the cox-2 inhibitors family, when it was revealed that it poses a significant risk of heart attack and stroke. Similar findings were reported for other cox-2 inhibitors, although they are still on the market. This study shows that another family of anti-arthritis drugs, Tumour Necrosis Factor alpha (TNF-alpha) blocking agents, trigger skin conditions in 25% of patients undergoing treatment. TNF-alpha blocking agents are used to halt the process of joint destruction in patients with severe arthritis conditions.
In the first study of the kind Marcel Flendrie and colleagues, from Radboud University Nijmegen Medical Centre in the Netherlands, followed a population of 289 patients who had been undergoing treatment for rheumatoid arthritis with TNF-alpha blocking drugs for a period of one to ten years. The drugs the patients had been taking included two anti-TNF-alpha antibodies, infliximab and adalimumab, and the TNF-alpha receptors etanercept and lenercept.
The results of the study show that 25% of patients on therapy suffered from a dermatological condition that led them to visit a skin specialist. In a control group of patients who were not undergoing TNF-alpha blocking therapy and had less severe disease only 13% visited a dermatologist during the same period of time.
The most frequent conditions that patients on therapy suffered from were: skin infections - 33 infections were recorded; eczema, which was diagnosed 20 times; and drug eruptions, which occurred mainly at the beginning of the treatment and were important enough for 7 patients to stop therapy. In addition, 12 patients were diagnosed with skin tumour and 9 with an ulcer. In total, 26% of the patients who developed a dermatological condition ceased their treatment due to the condition.
"Dermatological conditions are a significant and clinically important problem in rheumatoid arthritis patients on TNF-alpha blocking therapy" conclude the authors.
Dermatological conditions such as skin infections are common in rheumatoid arthritis patients, but the use of TNF-alpha blocking therapy might increase susceptibility, as TNF-alpha is a major player in the immune response to infections. Down regulating TNF-alpha might also trigger another type of immune response, which increases susceptibility to eczema, a condition not usually associated with rheumatoid arthritis.
More prospective studies need to be carried out to investigate the incidence of skin disease in patients on therapy, but this study reveals clinically significant adverse effects of TNF-alpha blocking therapy.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
Don't be too timid and squeamish about your actions. All life is an experiment. The more experiments you make the better.
-- Ralph Waldo Emerson